MAUDE Adverse Event Report: COOK INC ZENITH FLEX WITH SPIRAL-Z TECHNOLOGY AAA ENDOVASCULAR GRAFT ILIAC LEG; MIH SYSTEM, ENDOVASCULAR GRAFT, AORTIC ANEURYSM TREATMENT

COOK INC ZENITH FLEX WITH SPIRAL-Z TECHNOLOGY AAA ENDOVASCULAR GRAFT ILIAC LEG; MIH SYSTEM, ENDOVASCULAR GRAFT, AORTIC ANEURYSM TREATMENT
Model Number G55247
Medical Device Problem Code Partial Blockage (1065)
Health Effect - Clinical Codes Ischemia (1942); Pain (1994); Thrombosis/Thrombus (4440)
Date of Event 05/26/2021
Type of Reportable Event Serious Injury
Additional Manufacturer Narrative
This report includes information known at this time.A follow up report will be submitted should additional relevant information become available.
 
Event or Problem Description
It was reported that a zenith flex with spiral-z technology aaa endovascular graft iliac leg (zsle) occluded.The graft was implanted in a (b)(6) year-old male patient for treatment of an abdominal aortic aneurysm (aaa).No known difficulties were experienced during the initial implant procedure.The patient was not placed on any anti-coagulation therapy after the initial implant.Roughly 1.5 years after implantation, the patient presented with leg pain and claudication.A clot inside the graft located on the left side, just below the bifurcation at the overlap site of the zsle and distal main body, was identified.It was also noted that the graft flow lumen looked "constrained" as it measured 7mm on a ct scan and the graft's outer diameter is 12mm.As a result, a competitor device was placed to realign the complaint device at the overlap site and to "smash the clot and open up the limb a bit".Then, the user "dilated up" with an 11 and 14 angioplasty balloon.Following the intervention, the patient was placed on anticoagulation therapy for six months.The intervention was considered successful.No other adverse effects were reported for this incident.
 
Additional Manufacturer Narrative
Investigation ¿ evaluation: on (b)(6) 2021 cook became aware of an incident where thrombus was noted in the complaint device zenith flex with spiral-z technology aaa endovascular graft iliac leg "rpn: zsle-24-90-zt lot: 9461704".The issue was originally reported by a physician at henry ford main dock in detroit, mi.A stent was successfully placed as treatment.A review of the documentation including the complaint history, device history record, drawing, instructions for use (ifu), manufacturing instructions, quality control and specifications of the device was conducted during the investigation.The complaint device was not returned for evaluation; therefore, no physical examinations could be conducted.However, imaging was provided by the facility and was sent for expert image review.Thrombus was noted around the overlap between the zfen-d left limb and the zsle.The thrombus was non-occlusive on the scans and was treated with vbx graft and anticoagulation therapy.The vbx stent graft was placed at the overlap of the devices and ¿smashed¿ the clot that had formed between the stent and vessel wall.Additionally, a document-based investigation evaluation was performed.A review of the device master record (dmr) concluded that sufficient controls and inspections are in place to prevent the release of nonconforming product related to the reported failure mode.A review of the device history record (dhr) for lot 9461704 found no related nonconformances that could have contributed to the failure.It should be noted that there were no other complaints associated with this lot number.The zsle-24-90-zt is a one-device lot, giving no indication of non-conforming product in house.Because there are adequate inspection activities in place, objective evidence that the dhr was fully executed, no related non-conformances, and no other lot-related complaints received from the field, cook has concluded that there is no evidence that non-conforming product exists in house or in the field.The instructions for use (ifu) provides the following information related to the reported failure mode: indications for use: ¿ "the zenith spiral-z aaa iliac leg with the z-trak introduction system is indicated for use with the zenith aaa endovascular graft family of products, including the zenith flex aaa endovascular graft, zenith alpha abdominal endovascular graft, zenith low profile aaa endovascular graft, zenith renu ancillary graft, zenith fenestrated aaa endovascular graft, zenith universal distal body endovascular graft, zenith flex aui, or zenith branch iliac endovascular graft, during either a primary or a secondary procedure in patients who have adequate iliac/femoral access compatible with the required introduction systems.The graft is used in combination with these products for the endovascular treatment of abdominal aortic and aorto-iliac aneurysms." warnings and precautions: ¿ "patients experiencing reduced blood flow through the graft limb and/ or leaks may be required to undergo secondary interventions or surgical procedures.¿ pre-existing regions of stenosis/narrowing (less than approximately 20 mm id in the aorta or 7 to 8 mm id in the iliac's) have been shown to increase the risk of a thromboembolic event (e.G., graft limb occlusion).The potential for this increased risk in these patients may preclude placement of an endovascular graft.Dilation of these regions with a noncompliant balloon and/or stent placement may be necessary to help assure maintained graft patency and to reduce the risk of a thromboembolic event.Additionally, the completion angiogram (with stiff wire guides removed) should be reviewed carefully to determine if further treatment in these regions is necessary (e.G., adjunctive ballooning or stenting).Failure to remove the stiff wire guide prior to the angiogram could mask any limb kinking or narrowing that might occur when the wire guide is removed.¿ follow-up imaging should be carefully reviewed for narrowing within the graft leg.Patient with a graft leg lumen of less than approximately 5 mm id may be at increased risk of a thromboembolic event (e.G., graft limb occlusion).Reintervention (e.G., noncompliant ballooning or stenting in these regions) should be considered to help assure maintained graft patency and to reduce the risk of a thromboembolic event.¿ patients with poor outflow or a hypercoagulable state (e.G., cancer) may be at an increased risk of a thromboembolic event." directions for use: ¿ section 11.1.5: ipsilateral iliac leg placement and deployment - 2."advance slowly until the ipsilateral iliac leg graft overlaps a minimum of one stent inside the ipsilateral limb of the main body." potential adverse events: "adverse events that may occur and/or require intervention include, but are not limited to: ¿ arterial or venous thrombosis and/or pseudoaneurysm ¿ claudication (e.G., buttock, lower limb) ¿ graft or native vessel occlusion" based on the information provided, expert review of imaging provided and the results of our investigation, it was concluded that an adverse event related to the patient condition contributed to the event.The most likely cause of thrombus formation was due to platelet aggregation in response to the presence of the endovascular device.The patient was not on suitable anti-platelet medication pre, during or after the procedure.Thrombus formation is a known inherent risk of the device.The appropriate personnel have been notified.Per the risk assessment no further action is required.We will continue to monitor for similar complaints.This report is required by the fda under 21 cfr part 803 and is based on unconfirmed information submitted by others.Neither the submission of this report nor any statement contained herein is intended to be an admission that any cook device is defective or malfunctioned, that a death or serious injury occurred, nor that any cook device caused, contributed to, or is likely to cause or contribute to a death or serious injury if a malfunction occurred.
 
Event or Problem Description
No additional information regarding patient and/or event details has been received since the previous medwatch report was sent.

Brand Name
ZENITH FLEX WITH SPIRAL-Z TECHNOLOGY AAA ENDOVASCULAR GRAFT ILIAC LEG
Common Device Name
MIH SYSTEM, ENDOVASCULAR GRAFT, AORTIC ANEURYSM TREATMENT
Manufacturer (Section D)
COOK INC
750 daniels way
bloomington IN 47404
Manufacturer (Section G)
COOK INC
750 daniels way
bloomington IN 47404
Manufacturer Contact
jason crouch
750 daniels way
bloomington, IN 47404
8123392235
MDR Report Key11975118
Report Number1820334-2021-01490
Device Sequence Number16991244
Product Code MIH
UDI-Device Identifier10827002552477
UDI-Public(01)10827002552477(17)220129(10)9461704
Combination Product (Y/N)N
Initial Reporter StateMI
Initial Reporter CountryUS
PMA/510(K) Number
P020018
Number of Events Summarized1
Summary Report (Y/N)N
Device Implanted Year2019
Serviced by Third Party (Y/N)N
Reporter Type Manufacturer
Report Source Health Professional,User Facility,Company Representative
Initial Reporter Occupation Physician
Type of Report Initial,Followup
Report Date (Section B) 01/11/2022
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Expiration Date01/29/2022
Device Model NumberG55247
Device Catalogue NumberZSLE-24-90-ZT
Device Lot Number9461704
Was Device Available for Evaluation? No
Is the Reporter a Health Professional? Yes
Type of Report(Section G)Initial
Initial Date Received by Manufacturer 05/26/2021
Supplement Date Received by Manufacturer12/16/2021
Initial Report FDA Received Date06/10/2021
Supplement Report FDA Received Date01/11/2022
Was Device Evaluated by Manufacturer? (Y/N) Device Not Returned to Manufacturer
Date Device Manufactured01/29/2019
Is the Device Labeled for Single Use? (Y/N) Yes
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Initial
Patient Sequence Number1
Concomitant Medical Products
and Therapy/Usage Dates
COOK ZFEN-D-12-28-91-C; COOK ZFEN-P-2-32-124-R; COOK ZSLE-20-56-ZT
Outcome Attributed to Adverse Event Required Intervention;
Patient Age75 YR
Patient SexMale